The Aesthetic Guide is part of the Informa Markets Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

Atypical post-filler response prompts discussion among perplexed physicians

Key iconKey Points

  • Multiple nodules appearing on a patient's face after a series of poly-L-lactic acid injections led physicians to question what prompted their appearance
  • Patient also had ulcerative colitis and had stopped taking mesalamine for this condition a month before the nodules appeared
  • Treatments with clarithromycin and oral prednisone have calmed the condition somewhat

Dr. McMenamin
Nodules, papules, granulomas and biofilm-like reactions are possible with any soft-tissue filler or volumizer. Physicians trained in the use of injectables are aware of this, as are their patients once the obligatory informed consent is introduced.

In the vast majority of cases, when these events manifest they resolve on their own, or they are easily corrected with an injection of saline or some equally benign intervention. There are, however, isolated instances of more complicated filler-associated adverse events that prompt the best and the brightest to ponder what went wrong.

Sacramento, Calif., cosmetic surgeon Patrick McMenamin, M.D., recently had a patient referred to him after she experienced numerous mid-face nodules several months after a series of Sculptra (poly-L-lactic acid/PLLA, Sanofi-Aventis) injections.

"The 60-year-old patient was sent to me with a three-and-a-half month history of occasionally draining and healing nodules. The nodules began to appear 10 months after the Sculptra injection series and one month after she stopped taking Lialda (mesalamine, Shire) for ulcerative colitis," Dr. McMenamin says.

Most often, the complications associated with Sculptra are 2 mm to 5 mm subcutaneous nodules that are palpable entities usually not visible to the human eye. The atypical response seen in the patient referred to Dr. McMenamin prompted him to solicit input from fellow cosmetic surgeons, including Gail Humble, M.D., of Los Angeles, who performed Sculptra's initial Food and Drug Administration (FDA) safety trial; Mitchel Goldman, M.D., of San Diego, who has published several papers on Sculptra; and Neil Sadick, M.D., of New York, who along with Drs. Humble and Goldman, has collectively performed thousands of Sculptra injections. Gary Monheit, M.D., of Birmingham, Ala., known for his expertise in research and treatment of biofilms, also provided insight.

CULTURES AND OTHER TESTS Dr. McMenamin also sent a sample of the nodules out for biopsy and cultures, suspecting atypical TB or actinomycosis. The specimen was submitted for fungal, mycobacterial, aerobic and anaerobic cultures and the lab found that the gram stain was negative; no organisms were seen. Eventually, all long-term fungal and antimicrobial tests were negative.

Fairfield, Calif., dermatopathologist Oliver Stanton, M.D., performed a wide array of staining studies. Biopsy findings were described as "predominantly exuberant foreign body giant cell granulomatous reaction to exogenous clear foreign material." The lab report revealed the following:

"There were numerous small and large multinucleated histiocytes which contain sometimes large shards of clear foreign material. This is birefringent on polarized light. There is also associated additional inflammation including a microabscess. Lymphocytes, plasma cells and foamy histiocytes are also numerous. Gram, AFB, Fite, PAS and GMS special stains are negative for definite microorganisms. In the setting of foreign material with associated suppuration and nuclear karyorrhexis the special stains are relatively insensitive, and clinical correlation is required with the microbiological studies. Interestingly, the AFB and Fite stains clearly highlight the foreign material as bright eosinophilic objects. Review of the medical literature indicates that injectable Sculptra (poly-L-lactic acid) may cause a foreign body granulomatous response as is currently identified."

Many questions remained unanswered. Among them: Were the nodules a result of the patient's cessation of ulcerative colitis medication? Were they a response to the injector's technique or the amount of filler used? Resolution of this case may emerge as a result of input from readers who have seen similar cases, says Dr. McMenamin, who hopes that readers will review this case and contact Cosmetic Surgery Times with either suggestions regarding how to treat the patient or to describe similar cases that were ultimately treated successfully.


Hide comments
account-default-image

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish